GENERIC NAME: Aspirin

COMMON BRANDS: Easprin, Ecosprin, Ecotrin, Acetylsalicylic Acid, Aspirin, Bayer Aspirin.

Aspirin (Acetylsalicylic acid-ASA) is a prescription and over-the-counter drug used to treat minor pain such as headaches, muscle aches, toothaches, and menstrual cramps. It can also be used temporarily to lower fever. Aspirin is a nonsteroidal anti-inflammatory drug (NSAID). NSAIDs are the class of drugs. They work in a similar way to decrease the amount of prostaglandins produced in your body.

What are the uses of Aspirin (acetylsalicylic acid)?

Aspirin is commonly used to decrease fever and relieve mild to moderate pain for conditions like muscle aches, toothaches, common cold, and headaches. It may also be used in arthritis to decrease pain and swelling. Aspirin is popularly known as a salicylate and a nonsteroidal anti-inflammatory drug (NSAID). This drug acts by blocking a specific natural substance in your body to lessen pain and swelling. Ask your prescriber before giving this medicine to a child under 12 years age. It is essential to keep aspirin and all other medication out of the reach of children. An overdose of Aspirin is the most common cause of poisoning in children.

Your prescriber may advise you to take a small dose of aspirin to prevent blood clots. This help to decreases the risk of stroke and heart attack. If you have recently gone through surgery on clogged arteries (such as bypass surgery, carotid endarterectomy, coronary stent), your physician may instruct you to use aspirin in low doses as a “blood thinner” to prevent blood clots.

How to use Aspirin (acetylsalicylic acid)?

If you are taking aspirin for self-treatment, follow all instruction on the product package. If you are doubtful about any of the information, seek advice from your doctor or pharmacist. If your doctor has prescribed you to take this medication, take it exactly as prescribed.

Take this medication orally. This medication must be taken with a glass of water (8 ounces/240 mL) with it unless your physician instructs you otherwise. Do not lie down immediately wait for 10 minutes after you have taken this medicine. If stomach upset occurs while you are using this drug, you may take it with food or milk.

Swallow enteric-coated tablets whole. Do not crush or chew enteric-coated tablets. Doing so can increase stomach upset.

Do not crush or chew extended-release tablets or capsules. Doing this can release all of the drug at once, enhancing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your physician or pharmacist tells you to do so. Swallow the entire pill or split without crushing or chewing.

The dosage and time taken for the treatment depend on your medical condition and response to treatment. Read the product label to understand instructions on how many tablets you can take in a day and how long you may self-treat before seeking medical help. Do not use more medication or take it for longer than recommended unless directed by your doctor. Use the smallest effective dose. Consult your prescriber or pharmacist if you have any questions.

If you are using this drug for self-treatment of a headache, seek immediate medical help if you have slurred speech, weakness on one side of the body, or sudden vision changes. Before taking this drug, ask a physician or pharmacist if you have headaches which are caused by head injury, coughing, bending, or if you have a headache with persistent or severe vomiting, fever, and stiff neck.

If you are using this drug as required (not regularly), do not forget that pain medications work great if they are used as the first signs of pain occur. If you wait till the pain has worsened, the drug may not work well. Aspirin with an enteric coating or slow release may take longer to stop pain because it is absorbed more slowly. Ask your physician or pharmacist for the selection of the best type of aspirin for you.

You should not take this drug for self-treatment of pain for more than 10 days. You should not use this drug for self-treatment a fever that lasts more than 3 days. In these cases, consult a physician as you may have a more severe condition. Inform your doctor immediately if you develop ringing in the ears or difficulty in hearing.

If your condition continues or worsens (such as new or unusual symptoms, redness/swelling of the painful area, pain or fever that continues or gets worse) or if you think you may have a severe medical problem, inform your doctor immediately.

What are the side effects of Aspirin (acetylsalicylic acid)?

Upset stomach and heartburn may occur. If either of these effects continues or worsen, inform your doctor or pharmacist promptly.

If your physician has advised you to use this drug, remember that the prescriber has judged that the benefit to you is higher than the risk of side effects. Most of the people using this medication do not have serious side effects.

Inform your doctor immediately if you have any severe side effects, such as easy bruising or bleeding, difficulty in hearing, ringing in the ears, signs of kidney problems (such as change in the amount of urine), continue or severe nausea or vomiting, unexplained tiredness, dizziness, dark urine, yellowing eyes or skin.

Aspirin may unusually cause severe bleeding from the stomach or intestine or other areas of the body. If you notice some of these severe side effects, take medical help immediately such as black or tarry stools, persistent or severe stomach/abdominal pain, vomit that looks like coffee grounds, slurred speech, weakness on half of the body, sudden vision changes or a severe headache.

A severe allergic reaction by this drug is rare. However, seek medical help immediately if you notice any symptoms of a severe allergic reaction, such as rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble in breathing.

This is not a full record of all possible side effects. If you observe other side effects not listed above, contact your prescriber or pharmacist.

What are the precautions while using Aspirin (acetylsalicylic acid)?

Before taking aspirin, inform your doctor or pharmacist if you are allergic to this drug or other salicylates (choline salicylate) or other painkillers or fever reducers (NSAIDs like ibuprofen, naproxen) or if you have any other allergies. This product may include inactive ingredients, which can induce allergic reactions or other problems. Talk to your pharmacist for more details.

Avoid using this medicine if you have certain medical conditions. Before using this drug, consult your physician or pharmacist if you have bleeding or clotting disorders like haemophilia, vitamin K deficiency, low platelet count.

If you have following health issues, inform your physician or pharmacist before taking this drug such as kidney disease, liver disease, diabetes, GIT problems (ulcers, heartburn, stomach pain), aspirin-sensitive asthma (such as breathlessness with runny or stuffy nose after using aspirin or other NSAIDs), certain enzyme deficiencies (pyruvate kinase or G6PD deficiency), growths in the nose (nasal polyps), gout.

Aspirin may induce stomach bleeding. Regular use of alcohol and tobacco, in combination with aspirin, may increase your risk of stomach bleeding. Reduce the consumption of alcoholic beverages, and quit smoking. Check with your doctor or pharmacist for further information.

Before going through any surgery, inform your doctor or dentist that you are using this medication.

Children under 18 years old must avoid the use of aspirin if they are suffering from flu, chickenpox, or any undiagnosed illness or if they have recently received a vaccination. In these cases, use of aspirin increases the risk of Reye’s syndrome, a very uncommon but severe illness. Inform your doctor immediately if you observe changes in behavior with nausea and vomiting, this can be an early sign of Reye’s syndrome.

Older adults could be more susceptible to the side effects of this drug, particularly stomach/intestinal bleeding and ulcers.

Aspirin should not be recommended for pain or fever during pregnancy. It may harm the fetus or can cause complications during delivery. Seek medical advice from your prescriber before using this medication if you think you may get pregnant. In some circumstances, low-dose aspirin (40-150 milligrams a day) may be used safely during pregnancy to prevent certain conditions but only through doctor’s consent. Talk to your doctor for further information.

Aspirin passes into breast milk. When used in a large concentration such as in treating pain or fever, it may harm a nursing infant. Hence, breastfeeding while using this drug is not recommended. However, a low dose of aspirin to prevent heart attack or stroke may be used if instructed by your doctor. Ask your doctor before breastfeeding.

What are the drug Interactions of Aspirin (acetylsalicylic acid)?

Drug interactions may change how your drug works or enhance your risk for severe side effects. This record does not consist of all possible drug interactions. Keep the history of all the products you use (including prescription/nonprescription drugs and herbal products) and share with your physician and pharmacist. Do not alter, or change the dosage of any medicines without your doctor’s consent.

Some of the products which may interact with this drug are mifepristone, acetazolamide, “blood thinners” (like warfarin, heparin), corticosteroids (like prednisone), methotrexate, valproic acid, herbal medications (like ginkgo biloba).

Before using aspirin, seek advice from your doctor if you have recently taken certain live vaccines (like varicella vaccine, live flu vaccine).

Review all prescription and nonprescription drug labels carefully as several drugs contain pain relievers/fever reducers known as NSAIDs (non-steroidal anti-inflammatory drugs like ibuprofen, ketorolac, naproxen). To prevent an overdose of aspirin, see the labels thoroughly before using other pain relievers or cold products to make sure that they do not include aspirin. Ask your pharmacist regarding using these products safely.

Regular use of NSAIDs (like ibuprofen) may reduce aspirin’s ability to inhibit heart attack/stroke. If you are using the low dose of aspirin for prevention of heart attack/stroke, seek advice from your physician or pharmacist for more information and to review other possible treatments like acetaminophen for pain/fever.

This medication may interact with certain laboratory tests (like urine sugar tests), giving an incorrect test result. Assure laboratory personnel, and all your doctors know you are taking this medication.

What are the forms and strengths of Aspirin (acetylsalicylic acid)?

Form: Tablet
Strength: 81mg, 325mg, 500mg

Form: Tablet, delayed-release
Strength: 162mg, 325mg, 500mg

Form: Tablet, chewable
Strength: 75mg, 81mg

Form: Tablet, enteric-coated
Strength: 81mg, 162mg, 325mg, 650mg

Form: Gum, chewing, oral
Strength: 227mg

Form: Extended-release capsule
Strength: 162.5mg.

What is the dosage of Aspirin (acetylsalicylic acid)?

Adults:

Aspirin should be taken with food. Doses range from 50mg to 6000 mg every day depending on the use. Typically dose for mild to moderate pain is 350mg or 650mg every 4 hours or 500mg every 6 hours.

For Rheumatoid Arthritis:

500mg every 4-6 hours; 650mg every 4 hours; 1000mg every 4-6 hours; 1950mg twice daily.

For Heart Attacks Prevention:

75mg, 81mg, 162mg, 325mg daily, and 160mg to 325mg of non-enteric coated aspirin should be immediately chewed when you experience symptoms of heart attack.

For Prevention of Another Stroke:

75mg to 100 mg daily.

Pediatric:

Children (0 to 17 years):

This medication is not advisable for use in children below 18 years as it has not been studied in children yet.

Disclaimer

TheMedPharma has made every effort to make sure that all the information is factually correct, comprehensive, and up-to-date. However, this website should not be considered as a substitute for the advice, knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or licensed health care professional before taking any medication. The drug information contained herein is subjected to changes if required. The lack of warnings or other information for a given drug does not mean that the drug or its combination is safe, effective or appropriate for use in all patients.